Zyrtec Withdrawal is a Big ITCH!

I hate to break it to you, but stay away from the allergy drug Zyrtec (Cetirizine HCl).

Never before have I experienced such incredible itching and discomfort from discontinuing a medication.

Please, please, PLEASE do yourself a favor and don’t start taking it. Zyrtec withdrawal is REAL and incredibly debilitating.

zyrtec withdrawal

 

All my life, I never suffered from any real allergies. I was lucky in that I never had to deal with hay fever or other allergies. However, I was diagnosed with asthma in high school after a really bad cold messed up my lungs. During asthma treatment, I had allergy testing done, only to reveal that I was allergic dust mites. No other allergies, no other issues.

Medicating with Zyrtec

About 5 years ago, I thought I developed a seasonal mold allergy, which triggered itching, congestion, and some wheezing. For some reason, the first drug I tried was Zyrtec (generic name – Cetirizine HCl). I liked that I only took it once a day and it wouldn’t make me tired. The drug worked just as it should, relieving me of all my symptoms and giving me the freedom to be outside without any issues.

All this time, I’ve specifically been on Costco’s generic “Aller-Tec”. There were a handful of times during those years that I tried to stop taking it. I questioned why I was still medicating on a daily basis and decided to stop. So on the first day I’d skip my dose, I’d be itching about an hour later. Of course, my first thought was, ” Wow, something must really be irritating my skin. Better take the Zyrtec. That will take the itch away.” Within an hour, the itch would be gone and I was convinced Zyrtec was really saving me from these new allergies. The next day, I’d be back on my daily dose.

zyrtec withdrawal

About a year ago, I learned I wasn’t the only person that had this terrible withdrawal itch. I read stories from people online stating they experienced itching after stopping Zyrtec. They recommended taking Allegra, another allergy medication, instead. Naturally, I quit Zyrtec cold turkey, substituted with Allegra, and scratched holy hell into my hands, arms, and legs. What the hell was wrong with me? Why was I itching? What am I allergic too? I tried to go without Zyrtec for about 2 days, only taking Allegra, but I caved in and downed a Zyrtec. Within an hour, I felt blissfully normal again. Despite no longer itching, I couldn’t tell if the prior itching was from withdrawal or was because I was really, really allergic to something.

Fast forward a few months, I was determined to get off this med for good and read everything I needed to know about discontinuing Zyrtec. I found a few posts online that suggest weaning yourself off the drug over many weeks. After the god-awful discomfort I got from going cold-turkey, I figured this was my best bet. (Although I would recommend seeing your physician or allergist to discuss stopping Zyrtec.)

The Start of Zyrtec Withdrawal

In late November of last year, I started taking 3/4 of a pill every morning, biting off the proper size the best I could. I’d experience some itching at night, but it was slight. I knew my body was trying to adjust to the decreased dose. The nighttime itching lasted a few days and then it disappeared. A week and a half later, I started cutting the pill in half. Again, my itching returned at night, but it was tolerable and mostly affected my hands. About a week after the nighttime itching stopped, I popped 1/4 of a pill. After taking this small amount for about a week, I decided I was done. I just wanted to get this over with. I knew it would be bad, but I was ready.

As I write this post now, I’m 36 hours off Zyrtec. My last dose was 60 hours ago.

Sitting here, 60 hours after my last dose, my hands are red with raised welts from scratching. Everything itches, EVERYTHING. There isn’t one part of my body that’s been immune to the itching. However, the worst spots are my hands (palms too), calves, neck, chest, and scalp.

zyrtec withdrawal

I have NEVER experienced such intense itching. It’s constant. Scratch one spot, and another spot itches. It’s like being naked with thousands of biting insects on your skin. The itch comes in waves, like bubbles rising to the surface, coming from deep within my body and bursting at the skin. It’s absolute horror.

Idling just brings more misery. I try to take my mind off the itch and just keep wondering how long this will last. People say withdrawal from Zyrtec is dependent on how long you were on it. After 4-5 years on it, I’m looking at least a good 2 weeks of misery.

Some say that taking Benadryl or Allegra can help control the itching from withdrawal, but I’m trying to stay away from any and all antihistamines. Although, if I have to, I’ll take a Benadryl to help me sleep. Fortunately, I have not had to do that…yet.

Ice cold water relieves my burning, biting hands. Sometimes hot showers help, but the shower experience is rather bittersweet, with the relief from the heat but pain from the water falling on my irritated skin. I’m now opting for comfortable clothes (yoga pants and a long sleeve tee) with some compression, as the constant pressure and feel of cloth on my body is better than the slight occasional brush of skin against a loose piece of clothing. I try to keep myself busy, anything to take my mind off the agony.

Just to note, I never have reactions to medications. I don’t have severe reactions or symptoms after starting or stopping any meds. I’d consider myself a healthy 43 year old, with no underlying health concerns that would cause this horrifying itch.

zyrtec withdrawal
My raw, excoriated skin from scratching, day 3 of Zyrtec withdrawal

 

 

While more and more people are reporting adverse reactions while withdrawing from Zyrtec, it seems the makers of the drug (Johnson & Johnson) call the intense itching after discontinuing the medication, “rare” (source). In fact, after I posted a negative review on Zyrtec’s website, customer service responded to my review with “We’re sorry to hear you experienced this! It’s not typical.”

The FDA did look into the matter of Zyrtec withdrawal and now requires a note in the pill packaging that states rebound pruritus (the medical term for itching) may occur upon withdrawal after long term use (source). However, there’s still nothing about withdrawal on the box.

If you yourself are going through with withdrawal from Zyrtec (Cetirizine HCl), go to Zyrtec’s website and post a review, detailing your experience. It’s ridiculous that Johnson & Johnson and the generic drug manufacturers aren’t addressing these issues and properly warning consumers on the packaging.

I hugely regret EVER taking Zyrtec. Why didn’t I try Claritin or Allegra first? Based on what I’ve researched, these drugs don’t seem to cause any withdrawal symptoms. It’s worth noting that not everyone experiences this itching when discontinuing Zyrtec, but those that do are trying to get their voices heard.

I can only hope that I will get past this horrible withdrawal. From all my scratching, clawing, and scraping, my excoriated skin will take days to recover. I just hope I can get past all this and make it to the coveted place of being a former Zyrtec user.

Let me know if you’re dealing with Zyrtec withdrawal. You are not alone.

I’ll be back in a few weeks with an update and tips on how I coped.

 

To better health,

Julie

zyrtec withdrawal

Sources, and for further reading:

Medical Disclaimer: The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Information provided on this web site is for general information purposes only.

Leave A Comment

Your email address will not be published. Required fields are marked *